Skip to main content

Tipp

Weitere Artikel dieser Ausgabe durch Wischen aufrufen

Erschienen in: Wiener klinische Wochenschrift 17-18/2015

01.09.2015 | case report

Excessive sweating induced by interaction between agomelatine and duloxetine hydrochloride: case report and review of the literature

verfasst von: PharmD, PhD Matej Štuhec

Erschienen in: Wiener klinische Wochenschrift | Ausgabe 17-18/2015

Einloggen, um Zugang zu erhalten
share
TEILEN

Summary

Objective

In this case report, we describe a case in which the clinical pharmacy team was asked to provide recommendations on possible continued use of combination antidepressants in a 62-year-old Slovenian female patient with major depressive disorder following agomelatine and duloxetine hydrochloride-induced excessive sweating. When agomelatine was administered as an additional treatment, drug-induced excessive sweating was observed after a daily intake of 90 mg of duloxetine hydrochloride and 25 mg of agomelatine. After thorough discussion, it was decided not to rechallenge with agomelatine because of the serious adverse effect. After agomelatine discontinuation and switching to trazodone, symptoms immediately improved.

Discussion

Duloxetine hydrochloride-induced sweating has been reported frequently, but excessive sweating induced by agomelatine and duloxetine hydrochloride has not been reported in the literature. The adverse effect was determined by a clinical pharmacist using the Naranjo probability scale and was probably associated with agomelatine use (6 points) and possibly associated with duloxetine hydrochloride use (4 points). The exact mechanism for this adverse effect in this patient is not known, but we believe that a pharmacodynamic drug–drug interaction between agomelatine and duloxetine hydrochloride had occurred.

Conclusion

Such a case has not yet been described in literature; however, an adverse effect associated with drug–drug interaction can occur, as this report clearly demonstrates. The benefits of this antidepressant combination need to be carefully balanced with the risks associated with its use. This case report also highlights the increased potential for adverse reactions when prescribing antidepressant combinations and importance of clinical pharmacists’ involvement in the psychiatric patients’ pharmacotherapy.
Literatur
1.
Zurück zum Zitat Owen RT. Agomelatine: a novel pharmacological approach to treating depression. Drugs Today. 2009;45:599–608. CrossRefPubMed Owen RT. Agomelatine: a novel pharmacological approach to treating depression. Drugs Today. 2009;45:599–608. CrossRefPubMed
2.
Zurück zum Zitat Kasper S, Hajak G, Wulff K, et al. Efficacy of the novel antidepressant agomelatine on the circadian rest-activity cycle and depressive and anxiety symptoms in patients with major depressive disorder: a randomized, double-blind comparison with sertraline. J Clin Psychiatry. 2010;71:109–20. CrossRefPubMed Kasper S, Hajak G, Wulff K, et al. Efficacy of the novel antidepressant agomelatine on the circadian rest-activity cycle and depressive and anxiety symptoms in patients with major depressive disorder: a randomized, double-blind comparison with sertraline. J Clin Psychiatry. 2010;71:109–20. CrossRefPubMed
3.
Zurück zum Zitat Howland RH. A benefit-risk assessment of agomelatine in the treatment of major depression. Drug Saf. 2011;34:709–31. CrossRefPubMed Howland RH. A benefit-risk assessment of agomelatine in the treatment of major depression. Drug Saf. 2011;34:709–31. CrossRefPubMed
4.
Zurück zum Zitat Serretti A, Chiesa A. Treatment-emergent sexual dysfunction related to antidepressants: a meta-analysis. J Clin Psychopharmacol. 2009;29:259–66. CrossRefPubMed Serretti A, Chiesa A. Treatment-emergent sexual dysfunction related to antidepressants: a meta-analysis. J Clin Psychopharmacol. 2009;29:259–66. CrossRefPubMed
5.
Zurück zum Zitat Imboden C, Hatzinger M. Agomelatine-induced akathisia with concomitant duloxetine medication: a case report. Pharmacopsychiatry. 2012;45:162–3. CrossRefPubMed Imboden C, Hatzinger M. Agomelatine-induced akathisia with concomitant duloxetine medication: a case report. Pharmacopsychiatry. 2012;45:162–3. CrossRefPubMed
6.
Zurück zum Zitat Knadler MP, Lobo E, Chappell J, et al. Duloxetine: clinical pharmacokinetics and drug interactions. Clin Pharmacokinet. 2011;50:281–94. CrossRefPubMed Knadler MP, Lobo E, Chappell J, et al. Duloxetine: clinical pharmacokinetics and drug interactions. Clin Pharmacokinet. 2011;50:281–94. CrossRefPubMed
8.
Zurück zum Zitat Mago R, Monti D. Antiadrenergic treatment of antidepressant-induced excessive sweating in 3 patients. J Clin Psychiatry. 2007;68:639–40. CrossRefPubMed Mago R, Monti D. Antiadrenergic treatment of antidepressant-induced excessive sweating in 3 patients. J Clin Psychiatry. 2007;68:639–40. CrossRefPubMed
9.
Zurück zum Zitat Buecking A, Vandeleur CL, Khazaal Y, et al. Mirtazapine in drug-induced excessive sweating. Eur J Clin Pharmacol. 2005;61:543–4. CrossRefPubMed Buecking A, Vandeleur CL, Khazaal Y, et al. Mirtazapine in drug-induced excessive sweating. Eur J Clin Pharmacol. 2005;61:543–4. CrossRefPubMed
10.
Zurück zum Zitat Lu BY, Cullen CE, Eide CE, et al. Antidepressant-induced sweating alleviated by aripiprazole. J Clin Psychopharmacol. 2008;28:710–1. CrossRefPubMed Lu BY, Cullen CE, Eide CE, et al. Antidepressant-induced sweating alleviated by aripiprazole. J Clin Psychopharmacol. 2008;28:710–1. CrossRefPubMed
11.
Zurück zum Zitat Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45. CrossRefPubMed Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45. CrossRefPubMed
12.
Zurück zum Zitat Wu CC, Chang JP, Liou JS, et al. A case of milnacipran-related sweating alleviated by duloxetine substitution. J Clin Psychopharmacol. 2010;30:640–1. CrossRefPubMed Wu CC, Chang JP, Liou JS, et al. A case of milnacipran-related sweating alleviated by duloxetine substitution. J Clin Psychopharmacol. 2010;30:640–1. CrossRefPubMed
13.
Zurück zum Zitat Stuhec M. Trimethoprim-sulfamethoxazole-related hallucinations. Gen Hosp Psychiatry. 2014;36:230.e7–8. CrossRefPubMed Stuhec M. Trimethoprim-sulfamethoxazole-related hallucinations. Gen Hosp Psychiatry. 2014;36:230.e7–8. CrossRefPubMed
14.
Zurück zum Zitat Štuhec M. Solifenacin-induced delirium and hallucinations. Gen Hosp Psychiatry. 2013;35:682.e3–4. CrossRefPubMed Štuhec M. Solifenacin-induced delirium and hallucinations. Gen Hosp Psychiatry. 2013;35:682.e3–4. CrossRefPubMed
15.
Zurück zum Zitat Štuhec M. Duloxetine-induced life-threatening long QT syndrome. Wien Klin Wochenschr. 2013;125:165–6. CrossRefPubMed Štuhec M. Duloxetine-induced life-threatening long QT syndrome. Wien Klin Wochenschr. 2013;125:165–6. CrossRefPubMed
16.
Zurück zum Zitat Mathys ML, McCarrell J, Sleeper RB, Blaszczyk AT. Visual hallucinations treated with the reinitiation of memantine in a patient with Lewy body dementia. Ann Pharmacother. 2013;47:e10. CrossRefPubMed Mathys ML, McCarrell J, Sleeper RB, Blaszczyk AT. Visual hallucinations treated with the reinitiation of memantine in a patient with Lewy body dementia. Ann Pharmacother. 2013;47:e10. CrossRefPubMed
17.
18.
Zurück zum Zitat Stuhec M, Alisky J, Malesic I. Mirtazapine associated with drug-related thrombocytopenia: a case report. J Clin Psychopharmacol. 2014;34:662–4. CrossRefPubMed Stuhec M, Alisky J, Malesic I. Mirtazapine associated with drug-related thrombocytopenia: a case report. J Clin Psychopharmacol. 2014;34:662–4. CrossRefPubMed
19.
Zurück zum Zitat Kohen I, Gampel M, Reddy L, et al. Rapidly developing hyperglycemia during treatment with olanzapine. Ann Pharmacother. 2008;42:588–91. CrossRefPubMed Kohen I, Gampel M, Reddy L, et al. Rapidly developing hyperglycemia during treatment with olanzapine. Ann Pharmacother. 2008;42:588–91. CrossRefPubMed
Metadaten
Titel
Excessive sweating induced by interaction between agomelatine and duloxetine hydrochloride: case report and review of the literature
verfasst von
PharmD, PhD Matej Štuhec
Publikationsdatum
01.09.2015
Verlag
Springer Vienna
Erschienen in
Wiener klinische Wochenschrift / Ausgabe 17-18/2015
Print ISSN: 0043-5325
Elektronische ISSN: 1613-7671
DOI
https://doi.org/10.1007/s00508-014-0688-0

Weitere Artikel der Ausgabe 17-18/2015

Wiener klinische Wochenschrift 17-18/2015 Zur Ausgabe

mitteilungen der gesellschaft

ÖGIM FLIP